Hail, Wheeler
- When
- August 19, 3:30 PM CST
- Where
- Wheeler County, 3.45 mi S of Bartlett
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.830, -98.550
An isolated thunderstorm in Wheeler County produced numerous hail reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
An isolated thunderstorm in Wheeler County produced numerous hail reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 19, 2:01 PM CST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 301 PM CDT WED AUG 19 2009 .DISCUSSION... A COLD FRONT IS MOVING THROUGH NW NEB THIS AFTERNOON. TEMPERATURES ALOFT ARE COLD ENOUGH FOR A FEW LOW TOP THUNDERSTORMS. OTHERWISE ISOLATED OR SCATTERED SHOWERS SHOULD CONTINUE TO SWEEP SOUTH THIS EVENING ALONG THE FRONT. THE FRONT IS FCST TO CLEAR THE FCST AREA BY MIDNIGHT TONIGHT WITH MOSTLY CLEAR SKIES AND COOL TEMPERATURES DEVELOPING IN MANY AREAS BY MORNING. A WEAK UPPER LEVEL DISTURBANCE IS FCST TO DRIFT SOUTH AND LINGER ACROSS NORTHEAST NEBRASKA THURSDAY PRODUCING ISOLATED TO PERHAPS SCATTERED SHOWERS. STRONG NORTH WINDS OF 20 TO 30 MPH WILL DEVELOP DURING THE LATE MORNING THROUGH THE AFTERNOON PRODUCING COOL ALMOST BRISK FALL LIKE WEATHER...ESPECIALLY DURING THE SHOWERS WHICH WILL CONCENTRATE ACROSS NORTHEAST NEBRASKA. IN THE WAKE OF THIS DISTURBANCE A REINFORCING COLD FRONT WILL SWEEP THROUGH THURSDAY NIGHT. BY FRIDAY MORNING THE LATEST GUIDANCE SUGGESTS LOWS IN THE 40S TO NEAR 50 AND A FEW LOWS IN THE UPPER 30S COULD DEVELOP ACROSS THE HIGHER PLATEAU OF WESTERN NEBRASKA. WINDS WILL TURN TO THE SOUTH LATE FRIDAY AND BEGIN THE PROCESS OF CIRCULATING MOISTURE NORTHWARD. THE LATEST SOLNS OF THE GFS AND ECMWF CONTINUE IN VERY GOOD AGREEMENT FOR NEXT WEEKEND. A MINI HEAT WAVE WILL DEVELOP SATURDAY THROUGH MONDAY AS THE SOUTHWESTERN UPPER LEVEL RIDGE BUILDS ACROSS THE CENTRAL PLAINS. A VERY STRONG CAP WILL DEVELOP BENEATH THE RIDGE WHICH IS EXPECTED TO PREVENT THUNDERSTORM DEVELOPMENT BOTH DAY AND NIGHT DESPITE INCREASING MOISTURE AND INSTABILITY. LOW PRESSURE WILL DEEPEN ACROSS THE NRN PLAINS SUNDAY AND SLOWLY MIGRATE SOUTH AND EAST MONDAY. BY LATE MONDAY HEIGHTS SHOULD BEGIN LOWERING AS THE UPPER LEVEL RIDGE FLATTENS SOUTHWARD INTO KANSAS. THIS SHOULD WEAKEN THE CAP AND AS THE RIDGE AND SFC LOW PRESSURE FLATTEN AND BECOME STATIONARY ACROSS NRN KANSAS...A POWERFUL MOISTURE POOLING DEVICE WILL BE IN PLACE FOR THUNDERSTORM DEVELOPMENT ACROSS NEBRASKA. WIDESPREAD RAIN MONDAY NIGHT THROUGH WEDNESDAY IS HIGHLY UNCERTAIN SO POPS HAVE BEEN LIMITED TO ISOLATED TO SCATTERED COVERAGE DURING THIS TIME. THE ECMWF INDICATES SIGNIFICANT CONVECTION DEVELOPING TUESDAY AND WEDNESDAY ALONG THE COLD FRONT WHICH MAY BECOME NEARLY STATIONARY ACROSS NEBRASKA. TEMPERATURES SATURDAY THROUGH MONDAY ARE FCST IN THE UPPER 80S EAST TO MID 90S WEST. A DEEP SOUTHERLY FLOW IS EXPECTED LIMIT VERTICAL MIXING. && .AVIATION... UPPER LOW SPINNING ACROSS WESTERN DAKOTAS HAS FORCED COLD FRONT INTO WESTERN NEBRASKA THIS AFTERNOON...AND THIS BOUNDARY SHOULD BE THROUGH ALL OF LBF CWA BY EARLY EVENING. COOLER AIR ALOFT ASSOC WITH UPPER LOW IS POPPING CONVECTION BEHIND THE FRONT ACROSS MAINLY THE NORTHERN SANDHILLS WHICH SHOULD DISSIPATE NOT LONG AFTER SUNSET. A FEW STORMS WILL CONTAIN HAIL ALOFT. GUSTY WINDS FROM THE NORTHWEST HAVE DEVELOPED BEHIND THE FRONT AND SOME STRONGER WIND GUSTS SHOULD ALSO BE FOUND NEAR THE CONVECTION...SO LIGHT AIRCRAFT SHOULD STAY ALERT. CONDITIONS LOOK TO REMAIN AT VFR LEVELS WITH CIGS DROPPING TO AROUND 4KFT AGL NEAR THE STRONGER SHOWERS. AS SYSTEM MOVES EAST OVERNIGHT THE BULK OF MOISTURE SHOULD MOVE WITH IT LEAVING VFR CONDITIONS IN PLACE IN VCNTY OF TERMINAL SITES THROUGH THURSDAY. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && CDC/13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 341 PM CDT WED AUG 19 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-202045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 341 PM CDT WED AUG 19 2009 /241 PM MDT WED AUG 19 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS CAN BE EXPECTED THROUGH SUNSET ACROSS THE SANDHILLS AND PORTIONS OF NORTH CENTRAL NEBRASKA. SEVERE WEATHER IS NOT EXPECTED...AS THE STRONGEST INSTABILITY HAS MOVED INTO EASTERN NEBRASKA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE 13
The Grand Island radar (KUEX), 168 km away, was scanning. The volume nearest the first event began at 21:31 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188142, 188143, 188144, 188146, 188147.